If you have experienced a serious injury at work and are struggling with lasting pain, your medical team might prescribe opioids. As explained by Medical News Today, these medications are highly effective at treating pain but are also associated with opioid-induced constipation (OIC).
The effects of stomach issues caused by opioids can greatly decrease your quality of life, as well as potentially lead to more serious complications. This is especially true if your need for medication persists for an extended period of time. Here are a few things to keep in mind.
Why opioids lead to constipation
Opioids relieve pain by depressing the central nervous system. Along with blocking pain signals, this effect can also impact other bodily functions. When it comes to digestion, food moves slower through the digestive tract when a person is taking opioids consistently due to the slowing of central nervous system function.
In addition to the discomfort caused by constipation, other side effects also occur. In serious cases, rectal prolapse may occur, which requires immediate medical treatment. There is also a greater risk of developing hemorrhoids or tears in tissue.
Other digestive issue that can occur
Improper digestion can lead to a wide range of other uncomfortable effects. Some people experience intense nausea, which can lead to vomiting. Pain, gas, cramping, and bloating are also common when taking opioid medications for an extended period. These effects are often exacerbated if you experience another medical condition known to cause constipation, such as diabetes or kidney dysfunction.
Always keep your doctor in the loop when experiencing side effects from medication. You can potentially change medications or even adjust the dosage to experience less bothersome effects.